Alert archive / North Carolina / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 56, NWS Blacksburg, VA

July 1, 2005Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 1, 2005, 1:55 PM EDT for Wilkes County, North Carolina. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 1, 2005, 1:55 PM EDT (17:55 UTC)
Expired
Jul 1, 2005, 2:45 PM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 134 km from the middle of the area, began a volume at 17:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.9 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1113 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2005-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1113 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KRNK 011755
SVRRNK
NCC193-011845-
/O.NEW.KRNK.SV.W.0056.050701T1755Z-050701T1845Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
155 PM EDT FRI JUL 1 2005

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 245 PM EDT

* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR MAPLE SPGS...OR
  ABOUT 7 MILES SOUTH OF WILBAR...AND MOVING SOUTH AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...

  MAPLE SPGS...
  DARBY...
  ELKVILLE...

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3625 8124 3627 8141 3611 8151 3600 8131
      3604 8112

$$

JDS
2 follow-up statements
000 
WWUS51 KRNK 011824
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
224 PM EDT FRI JUL 1 2005

NCC193-011845-
/O.CON.KRNK.SV.W.0056.000000T0000Z-050701T1845Z/
WILKES NC-
224 PM EDT FRI JUL 1 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 245 PM EDT FOR
WILKES COUNTY...

AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MAPLE SPGS...OR ABOUT
9 MILES SOUTHWEST OF WILBAR...MOVING SOUTH AT 5 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
MORAVIAN FALLS...ELKVILLE...DARBY AND BOOMER.

LAT...LON 3625 8124 3627 8141 3611 8151 3600 8131
      3604 8112

$$

JDS
000 
WWUS51 KRNK 011845
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
242 PM EDT FRI JUL 1 2005

NCC193-011852-
/O.EXP.KRNK.SV.W.0056.000000T0000Z-050701T1845Z/
WILKES NC-
244 PM EDT FRI JUL 1 2005

...THE SEVERE THUNDERSTORM WARNING FOR WILKES COUNTY EXPIRES AT 245
PM EDT...

THUNDERSTORMS CONTINUED ALONG THE SOUTHERN BORDER OF WILKES 
COUNTY...BUT INDICATIONS ARE THEY ARE BELOW SEVERE LIMITS AND WERE 
SLOWLY MOVING OUT OF THE COUNTY AS OF 245 PM.  CONTINUE TO MONITOR 
NOAA WEATHER RADIO OR OTHER MEDIA OUTLETS IN CASE ADDITIONAL 
DEVELOPMENT OCCURS.

LAT...LON 3625 8124 3627 8141 3611 8151 3600 8131
      3604 8112

$$

JDS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 10:38 AM EDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jul 1, 10:38 AM EDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
1038 AM EDT FRI JUL 1 2005

.SHORT TERM (REST OF TODAY)...

12Z UA ANALYSIS AND SATELLITE SHOW A WEAK SHORT WAVE MOVG ACROSS WRN
PA AND ERN WV- SHOWS UP WELL IN THE VISIBLE WHERE THE MORNING CU IS
DEVELOPING...EVEN INTO SW VA. UPSTREAM...THE SFC FNT IS JUST APPCHNG
WRK KY AT THIS TIME. FLOW SHOULD BE BACKING ACROSS THE MTNS IN
ADVANCE OF THE SFC FNT...AND OTHER THAN THE CLOUDS ASSOC WITH THE
WEAK TROF...LOOKS LIKE MUCH OF THE CWA WILL SEE PLENTY OF SUN TODAY.
THICKNESSES INDICATE HIGHS IN THE LOWER 90S PIEDMONT AND M-U 80S
MTNS. WILL MAKE MINOR ADJUSTMENTS TO MAX TEMPS...AND ADJUST HOURLY
TEMPS. OUR SKY COVER IS TOO HIGH...SO WILL ADJUST DOWN FOR MORE SUN.

MODIFIED RNK SOUNDING SHOWS CAPES 1500 TO 2000 J/KG THIS AFTERNOON
WITH SOME COOLING MID LEVEL TEMPS. NO GSO SOUNING THIS MORNING...BUT
MODEL SOUNDINGS INDICATE MUCH GREATER INTSABILITY IN THE PIEDMONT-
MAYBE 2500 J/KG THIS AFTERNOON. BIG QUESTION TODAY IS WHERE THE LEE
TROF WILL SET UP THIS AFTERNOON. LOOKS LIKE ONE OF THOSE DAYS WHERE
WE HAVE EARLY AFTERNOON CONVECTION DEVELOPING/MOVING INTO THE
MTNS...AND THEN THESE STORMS WEAKEN WHILE STRONGER STORMS DEVELOP IN
THE LEE TROF LATE AFT/EARLY EVENING. WHILE THE WIND FIELDS LOOK A
LITTLE STRONGER THAN THE PAST FEW DAYS...HODOGRAPHS STILL INDICATE
LITTLE MORE THAN PULSE...MAYBE WEAK MULTICELL STORMS...SO I DON/T
EXPECT AN ORGANIZED CONVECTIVE SYSTEM...JUST CLUSTERS OF STORMS
WHICH ARE TOUGH TO FCST LOCATION. CURRENT FCST OF LIKELY IN THE
WRN MTNS AND HIGH CHC ELSEWHERE LOOKS GOOD. WITH THE MODERATE TO
STRONG INSTABILITY EXPECTED...ISOLATED PULSE SEVERE TSTMS STILL LOOK
LIKE A GOOD BET. WILL MAKE SOME ADJUSTMENT TO TIMING OF TSTMS...
SLOWING DOWN A FEW HOURS.  NO OTHER CHANGES.

&&

.PREVIOUS DISCUSSION...
(ISSUED 650 AM EDT FRI JUL 1 2005)

AVIATION...

IFR TO MVFR FOG AND CIGS WILL MIX OUT BY 14Z THIS MORNING. A COLD
FRONT APPROACHING THE AREA TODAY AND CROSSING THROUGH INTO NORTH
CAROLINA TONIGHT WILL TRIGGER LINES OF THUNDERSTORMS. THE STORMS
WILL REDUCE VSBYS DOWN TO IFR OR MVFR WITH HVY RAIN AND GUSTY WINDS
ARE ALSO LIKELY WITH ANY OF THE STRONGER THUNDERSTORMS.

PREVIOUS DISCUSSION...
(ISSUED 333 AM EDT FRI JUL 1 2005)

SHORT TERM (TODAY THROUGH MONDAY NIGHT)...

OVERALL PATTERN SHOWS BROAD FLAT TROF THRU SAT THEN RIDGING AT 5H
BUILDS BACK IN SUN AND MON.

BEST DYNAMICS AND UPPER DIFFLUENCE ARE THIS AFTERNOON...PLUS AREA IN
RRQ OF 90KT UPPER JET...AND WITH THE INCREASED SHEAR AND DECENT
MLCAPES...ARND 2000 J/KG...THERE WILL BE NUMEROUS TSRA WITH A SLGT
RISK OF SVR STORMS. STORMS WILL ALSO BE MOVING THRU DURING THE MOST
FAVORABLE TIME OF THE DAY...WITH THE BEST POPS EXPECTED FROM
18Z...WHEN THE CLUSTERIN OH REACHES THE WV COUNTIES...TO 03Z WHEN
ANY REMAINING TSRA WILL MOVE EAST OUT OF THE PIEDMONT. WL BE
INCREASING POPS TODAY... WEIGHTING THE HIGHEST POPS IN THE WEST.

CONCERN THEN SHIFTS TO POPS FOR SAT AND SUN. SINCE LOW LVL RH
DOESNT GET PUCHES OUT OF THE AREA ANY LIFT MAY RESULT IN POPS. WL
ADD LOW CHC TO THE SRN CWA ON SUN IN THE NW NC MOUNTAINS AND IN THE
FOOTHILLS SOUTH OF ROA WITH NAM/GFS SHOWING STG UVV AND SELY 8H
WINDS.

THE 8H FNT COMES THRU TODAY...BUT WITH NO COOLER AIR BEHIND IT.
HOWEVER...ONCE THE SFC AND 8H HIGH MOVE ACRS THE MID ATL...ELY WIND
WILL BRING IN LOWER 8H TEMPS. WL LEAN TOWARD COOLER MAV TEMPS FOR
HIGHS ON SUN.

LONG TERM (TUESDAY THROUGH THURSDAY)...

NO CHANGES AT THIS TIME.

AVIATION...

VFR WITH AREAS OF MVFR/IFR IN FOG/STRATUS 06Z-13Z. CIGS/FOG SHOULD
QUICKLY ERODE INTO CU/AC UNDER SOME HZ FRI AM PRIOR TO ANOTHER ROUND
OF MVFR CONVECTION THIS AFTERNOON ESP AFT 18Z AHEAD OF THE COLD
FRONT. STRONG STORMS ARE POSSIBLE. PATCHY FOG AND HAZE WILL DEVELOP
AGAIN FRIDAY NIGHT.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&

JJ
Hazardous weather outlook, Jul 1, 5:06 AM EDT, 8 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
506 AM EDT FRI JUL 1 2005

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-020915-
ASHE-ALLEGHANY-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-
GRAYSON-CARROLL-FLOYD-CRAIG-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
506 AM EDT FRI JUL 1 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
VIRGINIA...WEST CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...
NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTHEAST WEST
VIRGINIA AND NORTH CENTRAL NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY AND TONIGHT
AS A COLD FRONT APPROACHES THE REGION. THE PRIMARY THREAT FROM ANY
SEVERE STORMS WILL BE DAMAGING WINDS. IN ADDITION...ANY
THUNDERSTORM WILL PRODUCE VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

AMS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:49 PM EDTSevere Thunderstorm WarningRNKSurry56 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.